×

zbMATH — the first resource for mathematics

The Neumann problem for the Laplace equation on general domains. (English) Zbl 1174.31305
Summary: The solution of the weak Neumann problem for the Laplace equation with a distribution as a boundary condition is studied on a general open set  \(G\) in the Euclidean space. It is shown that the solution of the problem is the sum of a constant and the Newtonian potential corresponding to a distribution with finite energy supported on  \(\partial G\). If we look for a solution of the problem in this form we get a bounded linear operator. Under mild assumptions on  \(G\) a necessary and sufficient condition for the solvability of the problem is given and the solution is constructed.

MSC:
31B10 Integral representations, integral operators, integral equations methods in higher dimensions
35J05 Laplace operator, Helmholtz equation (reduced wave equation), Poisson equation
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] D. R. Adams, L. I. Hedberg: Function Spaces and Potential Theory. Grundlehren der mathematischen Wissenschaften 314. Springer-Verlag, Berlin-Heidelberg, 1995.
[2] D. H. Armitage, S. J. Gardiner: Classical Potential Theory. Springer-Verlag, London, 2001. · Zbl 0972.31001
[3] J. Deny: Les potentiels d’énergie finie. Acta Math. 82 (1950), 107–183. · Zbl 0034.36201
[4] L. E. Fraenkel: Introduction to Maximum Principles and Symmetry in Elliptic Problems. Cambridge University Press, Cambridge, 2000.
[5] L. L. Helms: Introduction to Potential Theory. Pure and Applied Mathematics 22. John Wiley & Sons, 1969.
[6] H. Heuser: Funktionalanalysis. Teubner, Stuttgart, 1975.
[7] S. Jerison, C. E. Kenig: Boundary behavior of harmonic functions in non-tangentially accessible domains. Adv. Math. 47 (1982), 80–147. · Zbl 0514.31003
[8] P. W. Jones: Quasiconformal mappings and extendability of functions in Sobolev spaces. Acta Math. 147 (1981), 71–88. · Zbl 0489.30017
[9] J. J. Koliha: A generalized Drazin inverse. Glasgow Math. J. 38 (1996), 367–381. · Zbl 0897.47002
[10] P. Koskela, H. Tuominen: Measure density and extendability of Sobolev functions. To appear. · Zbl 1226.46029
[11] J. Král: Integral Operators in Potential Theory. Lecture Notes in Mathematics 823. Springer-Verlag, Berlin, 1980.
[12] N. L. Landkof: Fundamentals of Modern Potential Theory. Izdat. Nauka, Moscow, 1966. (In Russian.)
[13] V. G. Maz’ya, S. V. Poborchi: Differentiable Functions on Bad Domains. World Scientific Publishing, Singapore, 1997. · Zbl 0918.46033
[14] W. McLean: Strongly Elliptic Systems and Boundary Integral Equations. Cambridge University Press, Cambridge, 2000. · Zbl 0948.35001
[15] D. Medková: Solution of the Robin problem for the Laplace equation. Appl. Math. 43 (1998), 133–155. · Zbl 0938.31005
[16] D. Medková: Solution of the Neumann problem for the Laplace equation. Czechoslovak Math. J. 48 (1998), 768–784. · Zbl 0949.31004
[17] C. Miranda: Differential Equations of Elliptic Type. Springer-Verlag, Berlin, 1970. · Zbl 0198.14101
[18] I. Netuka: Smooth surfaces with infinite cyclic variation. Čas. Pěst. Mat. 96 (1971), 86–101. (In Czech.) · Zbl 0204.08002
[19] M. Schechter: Principles of Functional Analysis. Am. Math. Soc., Providence, 2002. · Zbl 0211.14501
[20] G. E. Shilov: Mathematical Analysis. Second Special Course. Nauka, Moskva, 1965. (In Russian.) · Zbl 0137.26203
[21] Ch. G. Simader, H. Sohr: The Dirichlet Problem for the Laplacian in Bounded and Unbounded Domains. Pitman Research Notes in Mathematics Series 360. Addison Wesley Longman Inc., Essex, 1996. · Zbl 0868.35001
[22] J. Stampfli: Hyponormal operators. Pacific J. Math. 12 (1962), 1453–1458. · Zbl 0129.08701
[23] O. Steinbach, W. L. Wendland: On C. Neumann’s method for second-order elliptic systems in domains with non-smooth boundaries. J. Math. Anal. Appl. 262 (2001), 733–748. · Zbl 0998.35014
[24] G. Verchota: Layer potentials and regularity for the Dirichlet problem for Laplace’s equation in Lipschitz domains. J. Funct. Anal. 59 (1984), 572–611. · Zbl 0589.31005
[25] K. Yosida: Functional Analysis. Springer-Verlag, Berlin, 1965.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.